Hail, Nolan
- When
- March 29, 4:57 PM CST to 5:00 PM CST
- Where
- Nolan County, 0.9 mi NE of Sweetwater
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.480, -100.390
As warm and moist air from the Gulf of Mexico invaded West Central Texas in late March, an approaching cold front from the north and a dryline from the west, triggered late afternoon and evening severe thunderstorms each day. Most of the storms produced large hail mainly across the eastern portions of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
As warm and moist air from the Gulf of Mexico invaded West Central Texas in late March, an approaching cold front from the north and a dryline from the west, triggered late afternoon and evening severe thunderstorms each day. Most of the storms produced large hail mainly across the eastern portions of West Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 29, 3:02 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 402 PM CDT FRI MAR 29 2013 .SHORT TERM... THE MAIN CONCERN IN THE SHORT TERM CONTINUES TO FOCUS ON THUNDERSTORM CHANCES THIS EVENING AND AGAIN SATURDAY AFTERNOON. AS OF MID AFTERNOON...A STATIONARY FRONT EXTENDED SOUTHWEST ACROSS THE SOUTHERN TEXAS PANHANDLE WITH AN INTERSECTING DRYLINE EXTENDING SOUTH FROM THIS FEATURE ACROSS FAR WEST TEXAS. WATER VAPOR IMAGERY SHOWS A SHORT WAVE MOVING EAST ACROSS NEW MEXICO AND THIS FEATURE WILL OVERSPREAD WEST TEXAS EARLY THIS EVENING. MAIN QUESTION IS WEATHER CONVECTION WILL FIRE ALONG THE AFOREMENTIONED SURFACE FEATURES THIS EVENING. COPIOUS MID AND UPPER LEVEL CLOUDS ARE LIMITING SURFACE HEATING BUT LIFT FROM THE SHORTWAVE MAY BE SUFFICIENT FOR THUNDERSTORMS TO DEVELOP. LATEST SHORT RANGE AND HIRES MODELS SHOW THE MOST FAVORABLE AREA FOR CONVECTIVE INITIATION ACROSS NORTHWEST TEXAS ALONG THE DRYLINE/FRONT INTERSECTION WITH THIS ACTIVITY MOVING SOUTHEAST ACROSS THE NORTHERN BIG COUNTRY LATER THIS EVENING. GIVEN THE STRONG QPF SIGNAL WITHIN MODELS HAVE INCREASED POPS TO CHANCE ACROSS THE NORTHERN BIG COUNTRY WITH SLIGHT CHANCE ACROSS THE REMAINDER OF THE BIG COUNTRY AND WESTERN PORTIONS OF THE CONCHO VALLEY AND NORTH EDWARDS PLATEAU. A FEW STORMS COULD BECOME SEVERE THIS EVENING AND WILL HIGHLIGHT THIS IN THE HWO. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOWS TONIGHT WILL AGAIN BE ON THE MILD SIDE WITH ANOTHER ROUND OF LOW CLOUDS STREAMING NORTH ACROSS THE AREA AFTER MIDNIGHT. ON SATURDAY...A SFC LOW AND ASSOCIATED FRONTAL BOUNDARY WILL DROP SOUTH ACROSS WEST AND NORTHWEST TEXAS BY LATE AFTERNOON WITH A DRYLINE MIXING EAST INTO FAR WESTERN COUNTIES. THINK THE BETTER CHANCE FOR STORM DEVELOPMENT WILL WAIT UNTIL THE EVENING HOURS BUT DID INCLUDE ISOLATED THUNDER ACROSS FAR WESTERN SECTIONS SATURDAY AFTERNOON. TEMPERATURES WILL BE WARMER ON SATURDAY WITH HIGHS REACHING THE MID 80S ACROSS WESTERN SECTIONS WITH UPPER 70S AND LOWER 80S ELSEWHERE. .LONG TERM... SATURDAY NIGHT AND SUNDAY...AN UPPER LEVEL WNW FLOW PATTERN WILL BE OVER THE SOUTHERN PLAINS. AT THE SURFACE A DRYLINE WILL BE LOCATED JUST WEST OF THE AREA. WEST CENTRAL TEXAS WILL BE IN THE WARM SECTOR WITH SOUTHERLY FLOW. ANOTHER COMPLEX OF TSTMS WILL TRACK EAST-SOUTHEAST ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS. THE COMBINATION OF MODERATE INSTABILITY/MLCAPE 1500 TO 2500 J/KG/ AND 0-6KM SHEAR OF 40 KNOTS WILL LEAD TO POSSIBLY A FEW SEVERE STORMS ACROSS THE NORTHERN BIG COUNTRY. HAVE SLGT CHC TO CHC POPS GOING ACROSS THE AREA. FOR SUNDAY...WILL KEEP SLGT CHC TO CHC POPS FOR TSTMS GOING DUE TO A WEAK SURFACE BOUNDARY ALONG THE I-20 CORRIDOR BY 00Z MONDAY AND MINIMAL UPPER LEVEL FORCING. TEMPERATURES WILL BE WARM WITH HIGHS IN THE 70S AND 80S. MONDAY THROUGH THURSDAY...AN UPPER LEVEL QUSAI ZONAL FLOW PATTERN IS EXPECTED FOR NEXT WEEK. THE MEDIUM RANGE MODELS ARE INDICATING A COLD FRONT MOVING SOUTH ACROSS WEST CENTRAL TEXAS MONDAY NIGHT/POSSIBLY AS EARLY AS MONDAY AFTERNOON/ THEN SURFACE HIGH PRESSURE OVER THE AREA TUESDAY AND WEDNESDAY. ON MORE WARM DAY MONDAY...THEN MUCH COOLER FOR TUESDAY AND WEDNESDAY. ALSO...WINDY BEHIND THE COLD FRONT MONDAY NIGHT AND TUESDAY MORNING. HIGHS ON TUESDAY WILL ONLY BE IN THE 40S AND 50S. SLIGHTLY WARMER ON WEDNESDAY WITH HIGHS MAINLY IN THE 50S. STILL A LOW CONFIDENCE FORECAST FOR PRECIPITATION CHANCES. THE MEDIUM RANGE MODELS ARE TRENDING TOWARD A WETTER PATTERN. LOOKS LIKE THE BEST SETUP FOR SHOWERS AND TSTMS WILL BE ALONG THE COLD FRONT MONDAY NIGHT AND TUESDAY. WILL KEEP THE CHC POPS GOING ACROSS WEST CENTRAL TEXAS. HOWEVER...CONFIDENCE IS STILL LOW SO GOING MAINLY BELOW MEX GUIDANCE POPS FOR NOW. GOING WITH MAINLY A DRY FORECAST FOR WEDNESDAY THROUGH FRIDAY. HIGH TEMPERATURES WILL WARM INTO THE 70S TO LOWER 80S BY FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 60 82 58 78 58 / 20 10 20 30 20 SAN ANGELO 59 84 59 86 58 / 10 10 10 20 30 JUNCTION 60 78 59 86 61 / 10 10 10 20 30 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 24/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 359 PM CDT FRI MAR 29 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-302100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 359 PM CDT FRI MAR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING MAINLY ACROSS THE BIG COUNTRY...THE CONCHO VALLEY...AND WESTERN PORTIONS OF CROCKETT COUNTY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY ACROSS MUCH OF WEST CENTRAL TEXAS. A FEW STORMS MAY BE SEVERE...MAINLY ALONG AND NORTH OF INTERSTATE 20. THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 458 PM CDT FRI MAR 29 2013 TXZ054-292230- NOLAN TX- 458 PM CDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR NOLAN COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 455 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF CHAMPION...OR ABOUT 14 MILES SOUTHEAST OF COLORADO CITY...MOVING EAST AT 25 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED... SCATTERED POWER OUTAGES LIKELY... LIGHT LOOSE OBJECTS TOPPLED... MINOR SHINGLE DAMAGE... ISOLATED SMALL VEHICLE DENTS... MINOR INJURY POSSIBLE... THE STRONG THUNDERSTORM WILL BE NEAR... CHAMPION BY 505 PM CDT MARYNEAL BY 525 PM CDT CAMP BOOTHE OAKS AND THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 BY 530 PM CDT LAT...LON 3245 10034 3221 10029 3221 10066 3235 10066 TIME...MOT...LOC 2158Z 259DEG 21KT 3227 10065 HAIL...NICKEL SIZE WIND...45+ MPH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 525 PM CDT FRI MAR 29 2013 TXZ054-292300- NOLAN TX- 525 PM CDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR NOLAN COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 523 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHAMPION...OR ABOUT 8 MILES SOUTHWEST OF ROSCOE...MOVING EAST AT 25 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED... SCATTERED POWER OUTAGES LIKELY... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST... MINOR SHINGLE DAMAGE... ISOLATED SMALL VEHICLE DENTS... MINOR INJURY POSSIBLE... THE STRONG THUNDERSTORM WILL BE NEAR... ROSCOE AND THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 535 PM CDT CAMP BOOTHE OAKS BY 545 PM CDT SWEETWATER BY 555 PM CDT AND INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 243. LAT...LON 3252 10037 3232 10029 3229 10066 3241 10066 TIME...MOT...LOC 2225Z 248DEG 24KT 3236 10060 HAIL...NICKEL SIZE WIND...45+ MPH
The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
14 hail. Local standard time, as filed.
Marble to quarter size hail covered the ground.
The trained spotter reported lots of pea to marble size hail covering the ground with a few of the hailstones as big as a golfball.
The hail lasted about four minutes.
A trained spotter located just north of Lake Brownwood reported golf ball size hail.
Trained storm spotters reported hen egg size hail.
A trained spotter reported one inch size hail at the intersection of Ranch Road 1674 and Interstate 10.
A trained spotter reported quarter size hail two miles west of Roosevelt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442800, 442801, 442802, 442803, 442804, 442805, 442806, 442808, 442807, 442810, 442811, 442812, 442813, 442816.